Hail, Palm Beach
- When
- May 15, 2:39 PM EST
- Where
- Palm Beach County, 6.16 mi W of Jupiter
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.930, -80.200
Media relayed a report of nickel-sized hail in Jupiter Farms.
S. combined with abundant tropical moisture and instability over South Florida produced scattered afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A deep upper level trough over the eastern U.S. combined with abundant tropical moisture and instability over South Florida produced scattered afternoon thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 1:33 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 233 PM EDT TUE MAY 15 2012 .SHORT TERM...(TONIGHT-THURSDAY NIGHT) RECENTLY ANIMATED WATER VAPOR LOOP SHOWED THE LOCAL AREA SITUATED BETWEEN A POSITIVELY-TILTED UPPER TROUGH EXTENDING SOUTHWEST FROM THE GREAT LAKES REGION TO TEXAS AND A RIDGE AXIS EXTENDING NORTH OVER THE WESTERN ATLANTIC WITH MOIST SOUTHWEST FLOW STREAMING OVERHEAD. A WEAK SHORTWAVE TROUGH WITHIN THIS SOUTHWEST FLOW APPROACHING FROM THE WEST COMBINED WITH PLENTY OF DEEP LAYER MOISTURE...DAYTIME HEATING AND INSTABILITY WILL SUPPORT ENHANCED RAINFALL COVERAGE THROUGH THE EVENING PERIOD TODAY. THE LATEST RADAR LOOP SHOWED QUITE A BIT OF CONVECTION ALREADY DEVELOPING ALONG THE WEST COAST SEA BREEZE SPREADING INLAND. HRRR...NCEP AND LOCALLY RUN WRF SOLUTIONS ARE GENERALLY INDICATING THE BEST COVERAGE SETTING UP OVER THE EASTERN HALF OF THE LOCAL FORECAST AREA THROUGH THE LATE AFTERNOON AND EVENING PERIODS BEFORE TRENDING DOWN THROUGH THE OVERNIGHT PERIOD. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION...PERIODS WITH HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING IN THE TYPICALLY PRONE AREAS THROUGH THIS TIME. WEDNESDAY THROUGH THURSDAY...THE MODELS REMAIN IN DECENT AGREEMENT AND GENERALLY INDICATE THE UNSETTLED CONDITIONS CONTINUING WITH ELEVATED RAINFALL CHANCES. A FEW NOTABLE DIFFERENCES FOR TOMORROW AND THURSDAY WILL BE THE LOW-LEVEL FLOW...WHICH IS EXPECTED TO VEER TO THE SW AS A WEAK FRONTAL BOUNDARY APPROACHES. UPPER HEIGHTS WILL SLOWLY BEGIN TO DECREASE THROUGH THIS TIME AS THE PREVIOUSLY DISCUSSED UPPER TROUGH APPROACHES FROM THE WEST. THE COMBINATION OF THESE FEATURES ALONG WITH PLENTY OF DEEP LAYER MOISTURE WILL BE ENOUGH TO TRIGGER AFTERNOON/EVENING CONVECTION EACH DAY WITH THE BULK OF THE ACTIVITY EXPECTED OVER THE EASTERN HALF OF THE AREA. 85/AG .LONG TERM...(FRIDAY-TUESDAY) THE LATEST MODEL PACKAGE HAS BACKED OFF ON DEVELOPING A LOW PRESSURE SYSTEM OVER THE WESTERN ATLANTIC WATERS THIS WEEKEND KEEPING THE STATIONARY FRONT OVER CENTRAL FLORIDA. THIS IN TURN KEEPS THE TROPICAL MOISTURE IN PLACE OVER SOUTH FLORIDA THIS WEEKEND ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HOWEVER...THE ECMWF MODEL CONTINUES TO SHOW LOW PRESSURE DEVELOPING IN THE WESTERN ATLANTIC WATERS...WHICH IN TURN PUSHES THE FRONT THROUGH SOUTH FLORIDA ON FRIDAY. THE ECMWF MODEL ALSO CONTINUES TO SHOW DRIER AIR WORKING INTO THE CWA FOR THE WEEKEND FROM THE NORTH. BECAUSE OF THE INCONSISTENCY BETWEEN THE GFS MODEL RUNS AND THE CONSISTENT RUNS WITH THE ECMWF MODEL ON THE DEVELOPMENT OF THE LOW IN THE WESTERN ATLANTIC WATERS...WE WILL BE FOLLOWING THE ECMWF MODEL RUNS FOR THE WEATHER FORECAST THIS WEEKEND. THEREFORE...WE WILL CONTINUE TO SHOW THE FRONT PUSHING THROUGH THE AREA ON FRIDAY WITH DRIER AIR WORKING INTO THE CWA FOR THIS WEEKEND. THE POPS THIS WEEKEND WILL REMAIN AT 20 PERCENT OVER THE CWA THIS WEEKEND WITH ONLY A SLIGHT CHANCE OF STORMS EACH DAY. BNB && .MARINE... LIGHT SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THURSDAY OVER ALL OF THE LOCAL WATERS OF SOUTH FLORIDA. THIS WILL KEEP THE SEAS AT 2 FEET OR LESS IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA. THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THIS WEEK OVER THE LOCAL WATERS OF SOUTH FLORIDA...WHICH MAY LEAD TO BRIEF PERIODS WITH GUSTY WINDS AND LOCALLY CHOPPIER CONDITIONS. && .FIRE WEATHER... PLENTY OF MOISTURE WILL PRECLUDE ANY CHANCE FOR RED FLAG CONDITIONS EACH DAY THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 73 85 71 84 / 40 60 40 60 FORT LAUDERDALE 74 84 73 83 / 30 60 30 60 MIAMI 74 85 72 83 / 30 50 30 50 NAPLES 72 85 71 85 / 20 40 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...85/AG AVIATION/RADAR...57/DG
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 844 AM EDT TUE MAY 15 2012 AMZ610-630-FLZ063-066>075-168-172>174-160400- LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH- METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD- METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE- COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- FAR SOUTH MIAMI DADE- 844 AM EDT TUE MAY 15 2012 ...NUMEROUS THUNDERSTORMS INTERIOR AND EAST, ISOLATED STRONG TO SEVERE... ...LOCALIZED HEAVY RAINFALL INTERIOR/EAST THIS AFTERNOON/EARLY EVENING... ...HIGH RISK OF WATERSPOUTS ATLANTIC WATERS/BISCAYNE BAY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE INTERIOR AND EAST COAST THIS AFTERNOON. A FEW PULSE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING, WITH THE PRIMARY RISK BEING STRONG WIND GUSTS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES, HAIL, AND TORRENTIAL RAINS. WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WHICH DEVELOP. HAIL: HAIL TO AROUND QUARTER SIZE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WHICH DEVELOP. FLOODING: TORRENTIAL RAINS WITH SLOW MOVING THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. LOCALIZED RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE THIS AFTERNOON INTERIOR AND TOWARDS THE EAST COAST. WATERSPOUTS: THERE IS A HIGH RISK OF WATERSPOUTS OVER THE ATLANTIC WATERS AND BISCAYNE BAY THIS MORNING. RIP CURRENTS: THERE IS JUST A SLIGHT CHANCE OF RIP CURRENTS ALONG THE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THURSDAY WITH THE STRONGEST STORMS PRODUCING OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL. THUNDERSTORMS MAY BE POSSIBLE AS WELL FRIDAY AND INTO THE WEEKEND BUT TO A LESSER EXTENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT TUE MAY 15 2012
FLZ067-068-168-151930-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
256 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALM BEACH COUNTY
* UNTIL 330 PM EDT
* AT 250 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM DEVELOPING 5 MILES WEST OF JUPITER. THIS STORM
WAS NEARLY STATIONARY.
* THE STORM WILL AFFECT...
PHILO FARMS...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2689 8019 2696 8027 2696 8015 2698 8014
2698 8012 2694 8009
TIME...MOT...LOC 1856Z 233DEG 1KT 2695 8017
GREGORIASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT TUE MAY 15 2012
FLZ063-066-151930-
GLADES FL HENDRY FL
306 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN GLADES COUNTY
EXTREME NORTHWESTERN HENDRY COUNTY
* UNTIL 330 PM EDT
* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF DEVILS GARDEN. THIS STORM
WAS NEARLY STATIONARY.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2712 8121 2679 8135 2678 8152 2688 8157
2703 8157 2704 8156 2704 8128 2712 8127
TIME...MOT...LOC 1906Z 180DEG 0KT 2666 8124
MJBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT TUE MAY 15 2012
FLZ066-070-152000-
HENDRY FL INLAND COLLIER COUNTY FL
330 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL HENDRY COUNTY
NORTH CENTRAL COLLIER COUNTY
* UNTIL 400 PM EDT
* AT 328 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF IMMOKALEE...AND MOVING
NORTHEAST AT 5 MPH.
* THE STORM WILL AFFECT...
RURAL NORTHERN COLLIER COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2643 8162 2643 8157 2652 8157 2661 8157
2658 8138 2639 8145 2641 8163
TIME...MOT...LOC 1930Z 238DEG 6KT 2649 8156
MJBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 338 PM EDT TUE MAY 15 2012 FLZ066-152030- HENDRY FL 338 PM EDT TUE MAY 15 2012 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL HENDRY COUNTY * UNTIL 430 PM EDT * AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DEVILS GARDEN...AND MOVING NORTHEAST AT 5 MPH. * THE STORM WILL AFFECT... RURAL NORTHERN HENDRY COUNTY AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2676 8111 2666 8096 2659 8114 2665 8124 TIME...MOT...LOC 1938Z 229DEG 5KT 2665 8113 MJB
The Melbourne radar (KMLB), 139 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
1 hail. Local standard time, as filed.
Media relayed a report of nickel-sized hail in Jupiter Farms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384804.